Traveling Mini Classes

Welcome to Tangerine Mountain’s Traveling Mini Class page!  Check back here often for our touring mini courses, which we bring to the suburbs of the Chicagoland area.  If you are interested in booking a Mini Class at your store or business, please reach out to us at [email protected].

——————————————–
Join Tangerine Mountain at Naka-Kon for our newest Traveling Kimono Exhibition! “Kimono: Constructing Opulence” will guide you on a journey of creation and class as we walk through the kinds of opulence that are intrinsic to kimono!

Friday May 24, 2024 – 6:00 7:00 pm

How to wear Kimono

Yes, you can wear kimono! Tangerine Mountain invites you to join us as we make wearing kimono approachable for everyone. Whether you’re new to kimono or a seasoned veteran, there’s plenty for you to learn and experience. We dress volunteers from the audience in a variety of kimono, explaining the differences in fabrics and formalities along the way. We also discuss foreigners wearing kimono in Japan, Japanese street fashion, and techniques that make wearing kimono and tying obi easier.

Panel Rating: All Ages

Panel Length: 60 minutes

 

Friday May 24, 2024 – 7:00 8:00 pm

How Bootlegs Are Trying to Destroy the Anime Industry, and What You Can Do About It

   Bring Your Merch for a Free Personal “Antiques Roadshow”-style Evaluation!

 From Temu to Wish to Amazon, bootlegs of anime and pop culture goods are flooding the market, threatening to destroy the very stories, characters, and productions we know and love. Bootlegs prevent legitimate creators from profiting from their creations, and this harms everyone from the largest publishers like Nintendo to the artists of Artist Alleys in conventions all over the world. Not only that, but bootlegs are usually poorly and cheaply made using slave labor and with substances that can harm you, your family, and even your fur babies.

In this panel, you can learn how to identify bootlegs as well as what you can do to help protect all our favorite anime, manga, and pop culture series. The panel lasts about 30-40 minutes, after which attendees can bring any piece of merchandise and the experts at Fast Food Anime and Tangerine Mountain will evaluate it to tell you if it is legit. Collectible cards, plush, books, video games, DVDs, CDs, posters, wall scrolls, figures, clothing, and more are all able to be evaluated. (To ensure everyone has a turn, if you have a large collection, please talk to the presenters about setting up an appointment.) The co-presenters have over 20 years of experience each in identifying legitimate vs. bootleg merchandise and the legal, ethical, and safety issues raised whenever bootlegs are sold.

Panel Rating: All Ages

Panel Length: 60 minutes

Saturday May 25, 2024  – 10:00 am – 11:00 pm

 Japanese Fashion Design Tools & Tech

There are over a thousand different processes that go into making a kimono, or so the saying goes when you talk to kimono salons in Japan.  Over the past 10 years, Tangerine Mountain has been steadily accumulating authentic materials used to create the designs that are so beloved in kimono (as well as in other forms of Japanese art!)  In this panel, attendees will see up close museum-quality materials the likes of which Americans rarely, if ever, get the chance to interact with.

This panel features a small slice of this collection of materials and includes:

  • woodblock and hand-painted hiinagata-bon (Japanese “fashion magazines” during the Edo and Meiji periods)
  • katagami (pressed mulberry paper stencils for screen-printing fine designs onto kimono fabric)
  • kimono design papers that are roughly 60-120 years old
  • life-size drafting sheets detailing how layers of dyed and painted designs are distributed along the kimono fabric
  • retired textile sample books from kimono salons
  • motif encyclopedias (Pinterest before there was Pinterest–get inspired for your next art project!)

Some items are stable enough to be handled by attendees; others will be viewable while the presenter wears gloves to ensure proper preservation of the works.

Panel Rating: All Ages

Panel Length: 60 minutes

Saturday May 25, 2024 – 12:00 pm – 1:00 pm

 Impressionism Started in Japan, NOT France!! (We Have Receipts!)

 Yes, you read that right. The world has been teaching art history wrong this whole time. Learn what the French Impressionists had to say about Japan, Japanese artists, and the arts of Japan as they sought to wrap their minds around an entirely different approach to art and the viewer’s relationship with it.  Learn who the real father of Impressionist composition is and how you can identify his hidden legacy even among Western works of art today!  This panel is a summary of the thesis research of Tangerine Mountain founder Cheri Santellano. It has been previously presented to (and well received by) teaching staff at Tokyo University and the School of the Art Institute of Chicago, as well as before members of the Japanese diplomatic corps to the United States.

Panel Rating: All Ages

Panel Length: 60 minutes

Saturday May 25, 2024 – 5:00 pm – 6:00 pm

How Bootlegs Are Trying to Destroy the Anime Industry, and What You Can Do About It

   Bring Your Merch for a Free Personal “Antiques Roadshow”-style Evaluation!

 From Temu to Wish to Amazon, bootlegs of anime and pop culture goods are flooding the market, threatening to destroy the very stories, characters, and productions we know and love. Bootlegs prevent legitimate creators from profiting from their creations, and this harms everyone from the largest publishers like Nintendo to the artists of Artist Alleys in conventions all over the world. Not only that, but bootlegs are usually poorly and cheaply made using slave labor and with substances that can harm you, your family, and even your fur babies.

In this panel, you can learn how to identify bootlegs as well as what you can do to help protect all our favorite anime, manga, and pop culture series. The panel lasts about 30-40 minutes, after which attendees can bring any piece of merchandise and the experts at Fast Food Anime and Tangerine Mountain will evaluate it to tell you if it is legit. Collectible cards, plush, books, video games, DVDs, CDs, posters, wall scrolls, figures, clothing, and more are all able to be evaluated. (To ensure everyone has a turn, if you have a large collection, please talk to the presenters about setting up an appointment.) The co-presenters have over 20 years of experience each in identifying legitimate vs. bootleg merchandise and the legal, ethical, and safety issues raised whenever bootlegs are sold.

Panel Rating: All Ages

Panel Length: 60 minutes

Sunday May 26, 2024 – 10:00 am – 11:00 am

How to wear Kimono

Yes, you can wear kimono! Tangerine Mountain invites you to join us as we make wearing kimono approachable for everyone. Whether you’re new to kimono or a seasoned veteran, there’s plenty for you to learn and experience. We dress volunteers from the audience in a variety of kimono, explaining the differences in fabrics and formalities along the way. We also discuss foreigners wearing kimono in Japan, Japanese street fashion, and techniques that make wearing kimono and tying obi easier.

Panel Rating: All Ages

Panel Length: 60 minutes

Sunday May 26, 2024 – 12:00 pm – 1:00 pm

Hokusai’s REAL Wave: the Woodblock Mentality that Underpins All Manga.

Osamu Tezuka is billed as the “Father of Manga,” but Tangerine Mountain would argue that Hokusai was his artistic granddaddy.  While New Treasure Island and Astro Boy were pivotal to the popularization of manga in modern times, the art form itself would not exist if it were not for how Hokusai utilized woodblocks to communicate his ideas.  This laid the foundation for how certain effects and ideas are communicated in modern manga.

The session is presented by Cheri Santellano, who holds a Master’s of Art Education in Japanese Art and Community-level Education from the School of the Art Institute of Chicago, where she studied woodblock printing among other media.  The panel features authentic woodblock printed materials by a range of artists, including Hokusai (artist of the famous Wave of Kanagawa), as well as authentic carved blocks from Japan so that attendees can appreciate the process of this art form.

Panel Rating: All Ages

Panel Length: 60 minutes

——————————————–
A web/text reader-friendly version of the poster text will appear below the following image.
Do you love Japan and want to learn more about its history and culture?
If so, join us at Fast Food Anime for a FREE mini class about
SAMURAI ARMOR: HOW IT WAS MADE AND WORN
and learn about our very own Edo-Era Armor Set from Matsushiro Castle!

Class Schedule:

Friday December 29th @ 11:00 am, 1:00 pm and 4:00 pm

Saturday December 30th @ 11:00 am, 1:00 pm and 4:00 pm

There is no fee to participate in or attend this mini class, and it is appropriate for all ages.  Minors need to be accompanied by an adult to attend the class.  We recommend bringing a notebook to take notes if you’re interested in this topic, but it is not required. Classes will be standing room only and will run approximately 1 hour per mini class. To accommodate those with disabilities, limited folding chairs will be available upon request (please don’t hesitate to ask!).  If one class time becomes too overpopulated by attendees, to ensure fire code compliance we may respectfully request you to attend the next available timeslot.